Alert archive / New York / Freeze Watches in 2021

Freeze Watch 1, NWS New York, NY

April 1, 2021Essex County, Hudson County, Union County, New Jersey; 6 counties in New York

NWS New York, NY issued this freeze watch at Apr 1, 2021, 3:28 AM EDT for Essex County, Hudson County, Union County, New Jersey; 6 counties in New York. It took effect at Apr 2, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2021, 3:28 AM EDT (07:28 UTC)
In effect from
Apr 2, 2021, 2:00 AM EDT
Expired
Apr 1, 2021, 3:18 PM EDT
In force
Issued by
NWS New York, NY

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 91 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS71 KOKX 010728
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service Upton NY
328 AM EDT Thu Apr 1 2021

NJZ006-106-108-NYZ072>075-176-178-179-012100-
/O.NEW.KOKX.FZ.A.0001.210402T0600Z-210402T1300Z/
Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-Southern Nassau-
328 AM EDT Thu Apr 1 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Near freezing temperatures as low as 31 possible.

* WHERE...In New Jersey, Hudson, Eastern Essex and Eastern Union 
  Counties. In New York, New York (Manhattan), Bronx, Richmond 
  (Staten Island), Kings (Brooklyn), Northern Queens, Southern 
  Queens and Southern Nassau Counties.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
786 
WWUS71 KOKX 011918
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service Upton NY
318 PM EDT Thu Apr 1 2021

NJZ006-106-108-NYZ072>075-176-178-179-021000-
/O.UPG.KOKX.FZ.A.0001.210402T0600Z-210402T1300Z/
/O.NEW.KOKX.FZ.W.0001.210402T0600Z-210402T1400Z/
/O.NEW.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/
Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-Southern Nassau-
318 PM EDT Thu Apr 1 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 30 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 29 possible.

* WHERE...In New Jersey, Hudson, Eastern Essex and Eastern Union 
  Counties. In New York, New York (Manhattan), Bronx, Richmond 
  (Staten Island), Kings (Brooklyn), Northern Queens, Southern 
  Queens and Southern Nassau Counties.

* WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT Friday. 
  For the Freeze Watch, from late Friday night through Saturday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ177-021000-
/O.NEW.KOKX.FZ.W.0001.210402T0600Z-210402T1400Z/
/O.NEW.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/
Northern Nassau-
318 PM EDT Thu Apr 1 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 30 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 29 possible.

* WHERE...Northern Nassau County.

* WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT Friday. 
  For the Freeze Watch, from late Friday night through Saturday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Apr 1, 2:14 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 1, 2:14 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
214 AM EDT Thu Apr 1 2021

.SYNOPSIS...
A frontal system along with a wave of low pressure will pass
through the area overnight. The low will gradually deepen as
it lifts northward up into the Canadian Maritimes on Thursday.
High pressure approaches from the west Friday and Saturday. A
low pressure approaches from the northeast as high pressure
shifts south on Sunday and Monday. Another weak disturbance
approaches from the northwest by midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Just some minor tweaks to the forecast, but overall forecast on
track. Main axis of moderate to occasionally heavy rain
continues to lie across Eastern Long Island into southeast
Connecticut. HiRes models continue to lift area of moderate to
heavy rain northeastward over the next several hours with the
potential for 1 to 2 inches of rainfall. This will also coincide
with the nose of a LLJ and precipitable water values around
1.3-1.4 inches right, which is at or above the max moving
average for sounding climatology. To the north and west, light
rain will translate east and for a time may stop before activity
redevelops along the approaching cold front. Generally looking
for around a half inch of rainfall to the north and west of the
heavier band.

Have also included the mention of fog overnight as winds briefly
weaken ahead of the front and beneath the frontal wave. This
should be short-lived as gusty NW winds pick up following the
cold frontal passage late tonight into the early morning hours.

Strong cold advection behind the cold front will send temperatures
into the 40s by daybreak, which is still well above normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Rain could linger into the morning hours Thursday as the upper level
trough could bring dynamically driven showers into the area. For the
northern counties along the Lower Hudson Valley, subfreezing low
level dew points and any heavier precipitation could allow wet
bulbing with pockets of wet snow mixed in with the rain prior
to coming to an end. No snow accumulations anticipated.

Post-frontal conditions late Thursday morning sees southern New York
between the still deepening low pressure system to the northeast and
the strong 1035mb high over the central states. Locally this will
result in a tight pressure gradient and strong winds from the
northwest around 15-20 mph. Gusts by mid day Thursday could reach as
high as 30-35 mph.

The windy conditions will make temperatures in the upper 40s feel
like the low 40s

Late Thursday into the overnight hours expect a mid level cloud deck
to keep skies overcast as the upper level low settles over central
New York. Still with stead northwest winds could see temperatures
drop to near to slightly below freezing in the overnight hours.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The large scale trough that forced the low pressure system that is
moving away will be positioned over the area on Friday with
generally improving surface conditions as a weak ridge sets up over
the Midwest. A brisk NW flow behind the departing system and an
approaching high pressure will allow for temperatures to remain
below average on Friday with highs only getting into the upper 30s
and low to middle 40s closer to the coast. Lows on Friday night will
be cold, generally in the middle to upper 20s for most and the low
30s for warmer areas toward the NYC metro and the coast.

High pressure slowly moves in for the first half of the weekend with
skies generally clearing out for Saturday and the wind relaxing a
bit and shifting to the west. Temperatures on Saturday will begin to
moderate a bit back to seasonable with highs in the low to middle
50s.

A trough over the Canadian Maritimes begins to retrograde and
approach the area again from the northeast. This combined with a
potential approaching weak shortwave from the northwest will allow
for winds to shift back out of the north, skies to become cloudier,
and allow for the possibility of a brief shower on Sunday.

Much of the beginning of next week the area will be just to the west
of the stalled trough over the Canadian Maritimes and a weak high to
the west. It's not until Tuesday or Wednesday of next week that the
trough moves away and another potential frontal system impacts the
area.

Generally though much of the long term forecast is dry with variable
degrees of cloudiness and gradually moderating temperatures whereby
cool temperatures at the end of this week and the weekend rise into
the upper 50s and 60s through much of the beginning and middle of
next week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low pressure moves over the terminals over the next few hours, and
then tracks away to the northeast towards daybreak. The low then
moves away further towards the Canadian Maritimes later today.

As the low lifts to the north and east early this morning, there
is a chance flight categories briefly become VFR before falling
again to MVFR in light rain for the rest of the morning.
Conditions overall will improve to VFR by the afternoon as any
light rain / showers end. Prevailing VFR is then expected into
Thursday evening.

With the low lifting north and east, winds will become gusty out of
the NW before daybreak. Gusts around 20 kt are possible around day
break and will continue to increase through the day to 25 to 30 kt.
The gusts may slightly weaken during the evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely for changing flight categories through this
morning. NW gusts may be delayed by 1-2 hours Thursday morning.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday Night...Mainly VFR. NW wind gusts 25-30kt early, becoming
20-25 kt through the night.
.Friday...VFR. NW wind gusts 20-25kt.
.Saturday...VFR. W-SW wind gusts 15-20 kt. Chance of MVFR in showers
at night.
.Sunday...Mainly VFR. Slight chance of showers early morning.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Northwest winds following the frontal passage tonight increase
to 20-25 kts with gusts up to 30kts. As such ocean SCA
conditions expected through Thursday night. SCA conditions
linger on the ocean for Friday with non- ocean waters staying
below SCA. All waters expected to get below SCA criteria for
Friday night and continue below SCA through the weekend.

Ocean seas build to 5 ft tonight, 6 to 7 ft on Thursday and
then lower to 5 to 6 ft Thursday night. Ocean seas will be near
5 ft on Friday with gusts approaching SCA but generally staying
under. Conditions improve into Saturday morning with all waters
staying below SCA through the beginning of next week.

&&

.HYDROLOGY...
Around 1-2 inches of rain is expected through early Thursday
focused along central and eastern Long Island and Southern
Connecticut where heavier rain is forecast. There could be some
areas of urban and poor drainage flooding. No significant rain
is expected from Thursday afternoon through the beginning of
next week.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement remains in effect for the times of
high tide across the south shore bays of Nassau and Queens, and
for coastal Fairfield in CT.

A southerly wind wave leading up to the approach of this
evening's / tonight's high tide cycle may lead to water levels
approaching or just going over minor coastal flood benchmarks
for the western south shore bays of Nassau and Queens, along
with parts of western LI Sound along the CT shore.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM this morning to 6 AM EDT Friday
     for ANZ331-332-335-338-340-345.
     Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...DJ/DW/MW
NEAR TERM...DJ/DS/DW
SHORT TERM...DJ
LONG TERM...MW
AVIATION...JE
MARINE...DJ/MW
HYDROLOGY...DJ/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 31, 3:21 PM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
321 PM EDT Wed Mar 31 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-011930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
321 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-011930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
321 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:18 PM EDTFreeze WatchOKXEssex, Hudson, Union24 hr
Apr 1, 3:18 PM EDTFreeze WarningOKXEssex, Hudson, Union19 hr

Nearby

Freeze Watches in New York, 2021Freeze Watches in New Jersey, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.